Ask Experts Questions for FREE Help !
Ask
    MADISON2003's Avatar
    MADISON2003 Posts: 2, Reputation: 1
    New Member
     
    #1

    Jun 17, 2007, 05:37 PM
    Muscle Spasms in leg
    I am 66yrs. Old and relatively healthy. I started having muscle spasms in my left leg for no apparent reason. My MD gave me a muscle relaxant which helped the problem but they made me very sleepy. They stopped but have come back. They are very painful and I can hardly walk. Any advice as to what I can do?
    Flowerchild1946's Avatar
    Flowerchild1946 Posts: 17, Reputation: 2
    New Member
     
    #2

    Jun 17, 2007, 05:44 PM
    Muscle spasms are usually a sign of low potassium, I find eating a banana a day, keeps me free of them.
    JoeCanada76's Avatar
    JoeCanada76 Posts: 6,669, Reputation: 1707
    Uber Member
     
    #3

    Jun 17, 2007, 05:49 PM
    Best thing to do is go back to your doctor and tell him that your condition is worsening and that you do not want a quick fix like medication. Tell him that you want to find out the actual cause and that you want tests to find out what is happening to your leg.

    Best of luck and yes, I agree with the above that potassium is important in your diet.

    I would say it needs to be further investigated before treating it with the possibilities of what it could be. You need to find out exactly what it is. You need to communicate this with your doctor.

    Joe
    J_9's Avatar
    J_9 Posts: 40,278, Reputation: 5644
    Expert
     
    #4

    Jun 17, 2007, 06:00 PM
    Before I go on, are you on any other medications at all? For instance this can be considered an allergic reaction to cholesterol medication which may be giving you hypercalcemia, which would cause muscle tetany.

    It is important that we know any other meds you may be taking, including any OTC meds.
    MADISON2003's Avatar
    MADISON2003 Posts: 2, Reputation: 1
    New Member
     
    #5

    Jun 17, 2007, 08:14 PM
    To answer the question about other meds I am taking- The only one I take is Fioricet for migrains. I take Alleve, if necessary, for arthritis pain.
    Wondergirl's Avatar
    Wondergirl Posts: 37,851, Reputation: 5428
    Jobs & Parenting Expert
     
    #6

    Jun 17, 2007, 08:26 PM
    I am not a doctor, and I suggest you check with yours about this.

    To keep from having leg cramps, I eat a banana a day, and an hour before bed, drink a cup of decaf green tea (decaf black will work too) and swallow one 600 mg. calcium tablet. I take another calcium tablet in the morning after I brush my teeth.
    J_9's Avatar
    J_9 Posts: 40,278, Reputation: 5644
    Expert
     
    #7

    Jun 17, 2007, 08:28 PM
    Thank you for your answer. In that case I have to agree with the possibility of a potassium deficiency. If you do not drink orange or pineapple juice daily, you may what to start.

    Make an appointment with your doctor for a LFT (liver function test) as well as a CBC, and have him check for Electrolyte Imbalance.

    You see, there are several reasons you may have these muscle spasms, one being a deficiency in potassium and another being an increase in calcium, or hypercalcemia.

    Have you ever been checked for osteoporosis?
    J_9's Avatar
    J_9 Posts: 40,278, Reputation: 5644
    Expert
     
    #8

    Jun 17, 2007, 08:31 PM
    Quote Originally Posted by Wondergirl
    I swallow one 600 mg. calcium tablet. I take another calcium tablet in the morning after I brush my teeth.
    Yes, but too much calcium can cause muscle spams also. Also when taking Calcium one must be sure to get adaquate amounts of Vitamin D. As calcium is not readily absorbed into the body without Vitamin D.
    missms's Avatar
    missms Posts: 1, Reputation: 1
    New Member
     
    #9

    Sep 7, 2007, 11:33 PM
    Quote Originally Posted by MADISON2003
    I am 66yrs. old and relatively healthy. I started having muscle spasms in my left leg for no apparent reason. My MD gave me a muscle relaxant which helped the problem but they made me very sleepy. They stopped but have come back. They are very painful and I can hardly walk. Any advice as to what I can do?
    Are your on Lipitor for cholestrol? If so, get off medicine. Can cause lots of leg problems.

Not your question? Ask your question View similar questions

 

Question Tools Search this Question
Search this Question:

Advanced Search

Add your answer here.


Check out some similar questions!

Muscle [ 2 Answers ]

I am really in to building muscle an I have bin doing weight for a while but I am wondering is there a fast rutine that can help muscle building faster I don't won't to use steroids as I know the side affects an it supposedly give you man boobs an I don't won't to use a toning device as it doesn't...

Muscle spasms in legs and arms [ 4 Answers ]

Both my legs and arms (mostly my left arm and right leg) have muscle spasms where it causes the skin that is close to the bone or just the skin to feel tight and it feels as if the muscles are ripping or contracting. Can anyone give me some advice on what to do? Edit: you can move this to the...

Seizures or muscle spasms in Dashund [ 3 Answers ]

My 3 year old male dashund is having muscle spasms or seizures about every 2 months or less. Last about 5 to 10 minutes. Anyone have any info about this type of problem?

Muscle twitching [ 1 Answers ]

One and a half years back I got muscle twitches and then depression ,the Dr prescribed me nexito(escitalopram)10 mg and lonazep (clonazepam)0.25 . I took NEXITO 10mg once a day 7.7.05 to7.2.06 NEXITO 5 mg once a day 7.2.06 to7.6.06 NEXITO 2.5 mg once a day 7.6.06 to 21.6.06 then stopped. ...

PC Muscle [ 1 Answers ]

Where exactly can the PC muscle be located for men i.e. the one that is used for Kegel exercises?


View more questions Search